Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 15, NWS Honolulu, HI

September 3, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 3, 2016, 5:00 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2016, 5:00 PM HST (03:00 UTC)
Expired
Sep 3, 2016, 8:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 36 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGHW50 PHFO 040300
FFWHFO
HIC001-040600-
/O.NEW.PHFO.FF.W.0015.160904T0300Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 800 PM HST

* AT 452 PM HST...RADAR AND RAIN GAGES INDICATED THAT HEAVY RAIN IS
  PERSISTING OVER THE SLOPES IN THE SOUTH KOHALA AND NORTH KONA
  DISTRICTS. GULCHES CROSSING HIGHWAY 190 BETWEEN PUUANAHULU AND
  WAIMEA WERE AT RISK OF OVERFLOWING. SOME OF THESE GULCHES ALSO
  FLOW NEAR WAIKOLOA VILLAGE AND INTO PUAKO. RAINFALL MAY CONTINUE
  FOR SEVERAL MORE HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  WAIKOLOA VILLAGE...PUAKO...PUUANAHULU...POHAKULOA TRAINING AREA...
  POHAKULOA CAMP...WAIKII...MAUNA LANI AND WAIKOLOA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.

LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
      1998 15584 1994 15566 1980 15553

$$

KODAMA
3 follow-up statements
197 
WGHW70 PHFO 040344
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
544 PM HST SAT SEP 3 2016

HIC001-040600-
/O.CON.PHFO.FF.W.0015.000000T0000Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
544 PM HST SAT SEP 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 539 PM HST...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN NEAR MILE
MARKER 13 ON HIGHWAY 190. RAINFALL WAS MOVING DOWN SLOPE NEAR
PUUANAHULU TOWARD THE QUEEN KAAHUMANU HIGHWAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WAIKOLOA VILLAGE...PUAKO...PUUANAHULU...POHAKULOA TRAINING AREA...
POHAKULOA CAMP...WAIKII...MAUNA LANI AND WAIKOLOA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
      1998 15584 1994 15566 1980 15553

$$

KODAMA
631 
WGHW70 PHFO 040459
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
659 PM HST SAT SEP 3 2016

HIC001-040600-
/O.CON.PHFO.FF.W.0015.000000T0000Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
659 PM HST SAT SEP 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 655 PM HST...RADAR INDICATED SLOW-MOVING MODERATE SHOWERS
CONTINUING NEAR POHAKULOA...PUUANAHULU...AND WAIKOLOA. THESE SHOWERS
ARE FALLING IN AREAS WHERE VERY HEAVY RAINFALL OCCURRED EARLIER.
THUS... RUNOFF WILL CONTINUE TO BE HIGH WITH THE POSSIBILITY OF
FLASH FLOODING IN THIS AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
      1998 15584 1994 15566 1980 15553

$$
R BALLARD
211 
WGHW70 PHFO 040557
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
757 PM HST SAT SEP 3 2016

HIC001-040600-
/O.EXP.PHFO.FF.W.0015.000000T0000Z-160904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
757 PM HST SAT SEP 3 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 800 PM HST...

AT 755 PM...WEATHER RADARS INDICATED THAT THE SHOWERS THAT WERE OVER
THE WAIKOLOA...PUUANAHULU...AND POHAKULOA AREAS HAVE ENDED. THUS
THE WARNING IS BEING ALLOWED TO EXPIRE.  

LAT...LON 1962 15570 1973 15582 1987 15593 1989 15591
      1998 15584 1994 15566 1980 15553

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:11 PM HST, 49 minutes earlier.

Area forecast discussion, Sep 3, 4:11 PM HST, 49 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
411 PM HST SAT SEP 3 2016

.SYNOPSIS...
Hurricane Lester will continue to pass just north of the state
through tonight. While the stronger winds around the circulation
are expected to remain just outside the coastal waters, deep
moisture around the periphery will move over the islands
overnight, keeping conditions wet over mainly windward and
northern exposures of the western islands. As Lester lifts north
of the island chain on Sunday, a humid and somewhat unstable
southeasterly flow will bring the possibility spotty heavy
showers. A typical trade wind flow will develop on Monday and
continue through the week.

&&

.DISCUSSION...
The center of Hurricane Lester is currently well over 100 miles
north of Maui and will be moving toward the west-northwest, away
from the islands, overnight. The greatest impact on the state will
be the large and potentially damaging surf over east and northeast
facing shores of Oahu and Kauai (see marine section below for more
details), but heavy rainfall could develop over portions of the
island chain again on Sunday as deep moisture trailing Lester
moves overhead.

Declining north to northeast winds will persist over Kauai through
much of the night, while winds turn variable over the central
islands and southeasterly near the Big Island. This process is
already underway across the eastern half of the island chain.
Afternoon sea breezes on the Big Island have produced scattered
heavy showers and isolated thunderstorms as precipitable water
values approach 2 inches according to the Hilo sounding. A few
heavy showers have flared across upcountry Maui as well. This
activity is expected to diminish after sunset, while the northerly
flow near Kauai and Oahu will keep clouds and mainly moderate
rainfall over north facing terrain through at least the evening.
Shower chances will diminish over most areas late tonight, though
southeast slopes of the Big Island could see developing showers
late.

As Lester moves away from the state on Sunday and Sunday night, a
humid southeasterly flow will develop across all islands. While
rainfall should be primarily focused over windward slopes, a moist
and somewhat unstable atmosphere with precipitable water values in
excess of 1.75 inches will raise the possibility of a few heavy
showers and a chance of thunderstorms over all islands during the
afternoon.

A moderate and rather stable trade wind flow will spread across
the island chain from the east on Monday as Lester continues to
travel away from the area. Rainfall will be focused over typical
windward slopes, though random pockets of moisture will lead to
periodic increases in showers.

&&

.AVIATION...
Clouds and showers over the islands are due in part to Hurricane
Lester moving parallel to the islands on the northeast side.
There are MVFR and some IFR conditions in the clouds and showers.
AIRMET SIERRA remains posted for mountain obscuration on all
islands, and is expected to remain posted into tonight.

Northeast to north winds are found across the island chain, with
northerly winds expected to prevail today. AIRMET TANGO for
mechanical turbulence remains posted, but for the areas over and
immediately southeast through southwest of the mountains due to
the change in wind direction.

Improving conditions are expected tomorrow.

&&

.MARINE...
Very large seas with a confused mix of long and short period
energy will be a hazard for mariners and could produce damaging
surf along east and northeast shorelines of Kauai and Oahu into
tonight. The Mokapu CDIP buoy off windward Oahu has been
registering seas of 15 to 16 feet this afternoon, and these
condition will continue near Oahu and Kauai into the evening
before dropping steadily overnight. Seas peaked earlier in the
day at the Hilo and Pauwela CDIP buoys and are rapidly declining
as Hurricane Lester edges away from the area.

A high surf warning remains in effect through tonight for east
and northeastern exposures from Maui to Kauai, and there could be
coastal erosion and overwash onto some roadways on Oahu and Kauai
this evening, in addition to life threatening surf and currents.
The high surf warning has been downgraded to an advisory on the
Big Island and should be dropped by midnight.

A small craft advisory (SCA) also remains in place for most waters
around the smaller islands through tonight. Through much of the
night, windward waters of the smaller islands will experience a
combination of strong winds approaching 30 kt and very hazardous
and large seas containing a mix of long and short period energy.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Sunday for east facing shores of
Maui-Molokai-Oahu-Kauai.

High Surf Advisory until midnight HST tonight for east facing
shores of the Big Island.

Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Pailolo Channel.

&&

Public and Marin...Wroe
Aviation...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:39 PM HSTHigh Surf AdvisoryHFO12 hr
Sep 3, 4:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 3, 5:52 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 4, 1:54 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 4, 9:46 AM HSTSmall Craft AdvisoryHFO5 days
Sep 4, 1:06 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.